Alert archive / Virginia / Wind Advisories in 2020
Wind Advisory 10, NWS Baltimore/Washington
NWS Baltimore/Washington issued this wind advisory at Apr 12, 2020, 12:35 PM EDT for 33 counties in Virginia; 14 counties in Maryland; 8 counties in West Virginia. It took effect at Apr 13, 2020, 4:00 AM EDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Apr 12, 2020, 12:35 PM EDT (16:35 UTC)
- In effect from
- Apr 13, 2020, 4:00 AM EDT
- Expired
- Apr 13, 2020, 6:00 PM EDT
- In force
- 14 hr
- Issued by
- NWS Baltimore/Washington
All 55 counties
Allegany County, MD, Anne Arundel County, MD, Baltimore County, MD, Calvert County, MD, Carroll County, MD, Charles County, MD, City of Baltimore, MD, Frederick County, MD, Harford County, MD, Howard County, MD, Montgomery County, MD, Prince George's County, MD, Saint Mary's County, MD, Washington County, MD, Albemarle County, VA, Amherst County, VA, Arlington County, VA, Augusta County, VA, City of Alexandria, VA, City of Charlottesville, VA, City of Fairfax, VA, City of Falls Church, VA, City of Fredericksburg, VA, City of Harrisonburg, VA, City of Staunton, VA, City of Waynesboro, VA, City of Winchester, VA, Clarke County, VA, Culpeper County, VA, Fairfax County, VA, Fauquier County, VA, Frederick County, VA, Greene County, VA, Highland County, VA, King George County, VA, Loudoun County, VA, Madison County, VA, Nelson County, VA, Orange County, VA, Page County, VA, Rappahannock County, VA, Rockbridge County, VA, Rockingham County, VA, Shenandoah County, VA, Spotsylvania County, VA, Stafford County, VA, Warren County, VA, Berkeley County, WV, Grant County, WV, Hampshire County, WV, Hardy County, WV, Jefferson County, WV, Mineral County, WV, Morgan County, WV, Pendleton County, WV
The radar
The Sterling radar (KLWX), 47 km from the middle of the area, began a volume at 16:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 4.6 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2012 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 191 m²/s²
- 0-3 km storm-relative helicity
- 327 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this wind advisory went out at Apr 12, 10:01 AM EDT, 2 hours 34 minutes earlier.
Area forecast discussion, Apr 12, 10:01 AM EDT, 2 hours 34 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Baltimore MD/Washington DC
1001 AM EDT Sun Apr 12 2020
.SYNOPSIS...
High pressure will continue to move out into the Atlantic today
while low pressure tracks toward the Gulf Coast States. The low
will strengthen as it tracks to our west tonight into Monday,
ushering a strong cold front through the region late Monday into
Monday evening. The cold front will stall out to the south for
the middle portion of next week, and waves of low pressure will
track along the boundary, bringing the likelihood for unsettled
conditions.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Really not much to add to the previous discussion. High impact
storm to affect the region Mon with significant risk of severe
thunderstorms including tornadoes. Planning to issue a Wind
Advisory for everywhere not included in a High Wind Watch.
While widespread damaging winds are certainly possible in a lot
of areas, these should be brief in nature and mainly
convectively driven. Believe those will be handled better with
SVRs or TORs as needed. Flooding rain threat seems to be
diminishing and not planning issuing any Flood Watches at this
time.
Previous afd...
High pressure will continue to move offshore today while low
pressure in the southern stream of the jet moves through the
southern Plains toward the Gulf Coast States. An upper-level
trough over the Rockies into central CONUS will continue to
amplify during this time. An upper-level ridge axis overhead
this morning will shift offshore, and a southwest flow aloft
will allow for high and mid-level clouds. A couple light
showers/sprinkles cannot be ruled out due to weak forcing at the
mid and upper-levels of the atmosphere from the left exit region
of an upper-level jet and weak shortwave energy. However, most
of the time will be dry and any precipitation will be light.
Max temps will range from the 60s in the Potomac Highlands and
near the Mason-Dixon Line to the lower and middle 70s for most
other locations. There will be some breaks of sunshine, but
overall the skies should turn out mostly cloudy today due to the
high and mid-level clouds associated with the upper-level
disturbance and southwest flow aloft.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/...
The southern stream low over the Gulf Coast States will track
northwest, west of the Appalachians and into the Great Lakes
tonight into Monday. This system will continue to strengthen
during this time. The upper-level trough axis will turn
negatively tilted during this time, and the cold front
associated with this low will approach from the west late
tonight through midday Monday. Plenty of moisture, along with a
potent jet stream at the low, mid, and upper-levels means that
widespread showers will overspread the area from southwest to
northeast this evening. and showers will continue overnight.
NAEFS guidance shows specific humidity and PWAT values around 3
to 4 standard deviations above normal overnight into Monday
morning. This abundant moisture along with a very strong low-
level jet (60-80 knots around 3-5kft), means that rain will be
heavy at times overnight. Localized flooding is possible toward
morning, especially across central Virginia into the Potomac
Highlands, where there will be a little more elevated
instability to work with, which may enhance rainfall rates.
Having that been said, a Flood Watch was not issued with this
shift, and the reasoning was that rainfall amounts are progged
to be between 1-2" for most areas with locally higher amounts in
convection. Recently dry conditions shows FFG values above 2
inches for many of these locations.
The dry slot will work its way into the area later Monday
morning and the cold front will pass through the area Monday
afternoon into Monday evening. On the edge of the dry slot and
ahead of the cold front is where stronger thunderstorms are most
likely Monday morning and afternoon. Long and curved hodographs
are seen in forecast soundings to the very strong winds aloft.
The very strong wind flow, along with strong warm and moist
advection, combined with forcing from the front and somewhat of
an enhancement in instability on the edge of the dry slot,
suggests that a broken line of showers and thunderstorms will
develop Monday morning and progress east and northeast into
Monday afternoon. Embedded supercells are possible withing the
line along with a possible QLCS feature. Therefore, damaging
winds are a concern with convection Monday along with an
increased threat for a tornado and large hail. Localized flash
flooding cannot be ruled out, but the storms should have enough
motion to keep that threat localized.
Another threat for overnight and Monday will be gradient wind
outside of heavier showers and thunderstorms. For the
overnight, a very strong low-level jet will develop but with
warm advection and showers overhead it will be tough to mix
down. It will still turn out quite breezy with frequent gusts
around 20-35 mph for most areas. There could be gusts 40-55
knots along the highest ridge tops above 3000 feet, but did not
include these in a wind headline at this time since it will be
very isolated. However, with strong warm advection Monday
morning, the mixing layer will begin to increase, causing winds
to increase. For Monday afternoon, there will be dry advection
and weak cold advection behind the dry slot. This will enhance
the mixing layer even more. As of now, it appears that wind
gusts will be around 45-55 mph for most areas late Monday
morning through most of Monday afternoon. A Wind Advisory will
likely be needed. Did issue a High Wind Watch for the ridges of
the Allegheny and Potomac Highlands as well as the Blue Ridge
Mountains where stronger winds are likely over the higher
elevations. Also included central Mineral, Grant, and Allegany
Counties due to a downsloping flow off the mountains that may
enhance winds in those areas. Gusts around 60 mph are possible.
One thing to note is that there may be numerous fallen trees
if these strong winds do occur, and that is because the ground
will be much more saturated due to recent rainfall, compared to
when the ground is mainly dry during these types of gradient
wind events.
Convection should move off to our east later Monday afternoon
and the actual cold front will pass through Monday evening. The
gradient should subside, so winds will quickly diminish Monday
evening and it will turn out dry and noticeably cooler.
The front will stall to the south Tuesday and a potent jetmax
will pass through the area Tuesday night in the southwest flow
aloft (ahead of the longwave upper-level trough over the Great
Lakes). This is expected to cause a chilly rain to develop for
most areas, but there will be enough cold air for mountain snow.
Accumulating snow is likely in the Allegheny and Potomac
Highlands, and also over the ridge tops of the Blue Ridge
Mountains. Most of the accumulating snow should be above 2kft,
but rain may mix with snow and a light slushy accumulation
cannot be ruled out for elevations above 1kft.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Ongoing precipitation is expected for much of the area Wednesday
morning as low pressure tracking along a stalled frontal boundary
skirts across the Carolinas and out to sea. Precip should wane by
the afternoon hours as shortwave energy within the large scale
upper trough encompassing much of the CONUS, shifts eastward.
Lingering snow showers Wednesday morning could yield
accumulating snow across the Alleghenies, the Potomac/Virginia
Highlands and portions of the Shenandoah Valley as marginally
cold air looks to be in place. Despite it being the middle of
April, there is consensus from both deterministic and ensemble
model guidance for snow accumulating in the above mentioned
areas, so will require monitoring the next few days.
The shortwave axis lifts off to the northeast Wednesday night as
surface high pressure builds to our west. Lingering upslope snow
showers over the Alleghenies Wednesday night is not out of the
question, but with limited moisture, not expected much in the
way of any additional accumulation. The high remains in
control Thursday through the first half of Friday as the upper
level pattern favors a more zonal nature. The latter half of
Friday will see the high shift off the Mid-Atlantic coast as
another shortwave and surface low pressure approaches from the
Ohio Valley. This will deliver a chance of rain with
temperatures expected to moderate by this point in the week. As
the low moves offshore Friday night, strengthening as it lifts
up the coast, precip should diminish early Saturday morning as
high pressure builds back over the region through the first half
of the weekend.
Temperature wise, with the upper trough in control, temperatures
will run 5 to 10 degrees below normal. As such, frost/freeze
potential will exist Wed/Thu nights, with temperatures returning
closer to seasonal normals by the weekend.
&&
.AVIATION /14Z SUNDAY THROUGH THURSDAY/...
VFR conditions are expected today, and southerly winds will
develop. Gusts around 20 to 25 knots are expected, especially
this afternoon and early evening.
Low pressure will strengthen as it passes by to our west tonight
into Monday and a cold front will pass through later Monday
afternoon into Monday evening.
SubVFR conditions along with widespread showers are expected to
develop this evening from southwest to northeast, and showers
(locally heavy) will continue overnight along with the
possibility of a thunderstorm. Very strong winds are expected
just above the surface (60-80 knots from the south to southwest
at 3-5kft). This will cause wind shear issues. South to
southeast winds will gust frequently around 20 to 30 knots,
especially later this evening and overnight.
The coverage of showers will gradually diminish later Monday
morning, but scattered strong storms are expected to develop
during this time, and that threat will continue into the
afternoon. Storms may produce damaging winds, large hail, and
perhaps even a tornado. The best chance for the strongest storms
will be between 15z and 21z. Strong south to southwest winds
are expected outside of thunderstorms with gusts around 40 to 45
knots possible. Winds will diminish Monday evening and storms
will be off to the east by then as well. A cold front will pass
through the terminals during this time. High pressure will
control the weather for Tuesday, but subVFR conditions and rain
are expected Tuesday night.
Low CIGs and VIS plausible Wednesday morning as low pressure
tracks across the Carolinas and shortwave energy aloft bring
precipitation to the terminals. Marginally cold air could result
in snow making a return to the area, with MRB/CHO seeing the
highest odds at this point of such an occurrence. Elsewhere,
rain will be the dominate ptype. VFR conditions return the
second half of Wednesday and persist through Thursday night as
high pressure builds over the terminals and westerly breezes
prevail.
&&
.MARINE...
High pressure will move offshore today and a southerly flow will
develop. An SCA is in effect for the waters this afternoon and
evening.
Strong low pressure will pass by to the west tonight into
Monday, and this will lead to the potential for strong southerly
winds along with showers and possible thunderstorms. Damaging
wind gusts are possible, especially in any heavier showers or
thunderstorms later Monday morning and afternoon. A Gale Warning
is in effect for the waters overnight through Monday. Gradient
winds outside of showers and thunderstorms will likely gust
around 40 to 45 knots Monday.
Any storms that do develop may produce damaging winds and large
hail along with the threat for a water spout, especially later
Monday morning and afternoon. Winds should subside Monday
evening due to the loss of mixing, but a cold front will pass
through during this time (causing a wind shift to the west and
northwest), and SCA condtions will likely persist through
Monday night. More SCA conditions are possible Tuesday night as
a wave of low pressure tracks along a boundary to the south.
A weak gradient will preside over the waters Wednesday and
Wednesday night as low pressure tracks across the Carolinas,
with light northerly winds turning westerly. As the low pushes
out to sea and high pressure nudges back into the region from
the west, the gradient will tighten on Thursday, increasing the
chance for SCA gusts. As the high settles closer, winds should
relax below SCA thresholds Thursday night.
&&
.TIDES/COASTAL FLOODING...
Low pressure tracking to our west tonight and Monday will
deliver an increasingly strong southerly flow over the region,
supporting sharply rising tidal anomalies during this
timeframe. As a result, minor to moderate tidal flooding is
forecast during the high tide cycles Monday morning/afternoon. A
cold front will move through the area late Monday, turning
winds out of the west northwest and allowing anomalies to fall.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...High Wind Watch from Monday morning through Monday afternoon
for MDZ501.
High Wind Watch Monday afternoon for MDZ502.
VA...High Wind Watch from Monday morning through Monday afternoon
for VAZ025-026-503-504-507-508.
WV...High Wind Watch from Monday morning through Monday afternoon
for WVZ501-503-505-506.
High Wind Watch Monday afternoon for WVZ502-504.
MARINE...Small Craft Advisory until 2 AM EDT Monday for ANZ530>543.
Gale Warning from 2 AM to 6 PM EDT Monday for ANZ530>543.
&&
SYNOPSIS...LFR
NEAR TERM...LFR
SHORT TERM...BJL
LONG TERM...BKF
AVIATION...BKF/LFR
MARINE...BKF/LFR
TIDES/COASTAL FLOODING...BJLHazardous weather outlook, Apr 12, 10:58 AM EDT, 1 hour 37 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 1058 AM EDT Sun Apr 12 2020 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-131000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 1058 AM EDT Sun Apr 12 2020 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...Today and Tonight A Gale Warning is in effect for the waters overnight. .DAYS TWO THROUGH SEVEN...Monday through Saturday Severe thunderstorms are possible Monday, especially during the late morning and afternoon hours. Damaging winds, large hail, and an increased threat for tornadoes exists. Localized flooding is also possible on Monday as well. Strong winds outside of showers and thunderstorms are possible Monday, with the potential for gusts around 50 to 55 mph. Strong winds may cause numerous fallen trees due to the saturated ground. A Gale Warning is in effect for the waters Monday. A Coastal Flood Watch is in effect for Southern Baltimore and Anne Arundel Counties Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Monday. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-131000- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 1058 AM EDT Sun Apr 12 2020 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...Today and Tonight Showers and isolated thunderstorms are expected tonight. Heavier showers and thunderstorms may contain locally damaging wind gusts after midnight. There is also a threat for localized flooding after midnight. .DAYS TWO THROUGH SEVEN...Monday through Saturday Severe thunderstorms are possible Monday, especially during the mid-morning and afternoon hours. Damaging winds, large hail, and an increased threat for tornadoes exists. Localized flooding is also possible on Monday. Strong winds outside of showers and thunderstorms are possible Monday. A High Wind Watch is in effect for portions of western Maryland, eastern West Virginia, the Potomac Highlands of Virginia, and the Blue Ridge Mountains. Wind gusts around 60 mph are possible across these areas. Elsewhere, wind gusts around 50 to 55 mph are possible. Strong winds may cause numerous fallen trees due to the saturated ground. Snow is expected along the ridges of the Allegheny and Potomac Highlands as well as the Blue Ridge Mountains Tuesday night into Wednesday morning. Accumulating snow is likely, and this may cause travel disruptions during this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late tonight and Monday.
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 12, 4:47 AM EDT | High Wind Watch | LWX | Albemarle, Amherst, Augusta, Greene, Highland, Madison and 9 more | 8 hr |
| Apr 12, 12:35 PM EDT | High Wind Warning | LWX | Albemarle, Amherst, Augusta, Greene, Highland, King George and 10 more | 26 hr |
| Apr 12, 3:18 PM EDT | Storm Warning | LWX | 24 hr | |
| Apr 12, 10:53 AM EDT | Coastal Flood Watch | LWX | Anne Arundel, Baltimore, Harford, City of Baltimore | 16 hr |
Nearby
Wind Advisories in Virginia, 2020Wind Advisories in Maryland, 2020Wind Advisories in West Virginia, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.